There's Nothing Like a Good Mystery
By Gene Benson, Pilot and Aviation Educator
I enjoy reading or watching a decent mystery. Unfortunately, I also routinely read aircraft accident reports and find many of them also pose a mystery. Rather than “whodunits”, they are “whatdunits.” They raise the question of what caused an experienced pilot, meeting recent experience requirements, to have an accident. The investigation sometimes reveals that the pilot had a history of risky behavior or a failure to follow the rules and procedures. But, more commonly, that is not the case. The NTSB probable cause finding includes something relating to the pilot’s failure to perform some basic piloting function, but does not explain the reason for the failure. Our “whodunit” then becomes a question of what caused a normally capable pilot to fail to perform some important function.
Perhaps a clue to the elusive “whatdunit” for some of these accidents can be found in the NTSB report issued March 10, 2020, on drug use among pilots. In short, toxicology tests performed on pilots killed in crashes between 2013 and 2017 showed that 28% had used at least one impairing drug. That was up from 23% for the period between 1990 and 2012. Although some illicit drugs were detected, sedating antihistamines were the most frequently found drug that could impair a pilot's ability, followed by pain relievers, including opioids.
Looking a bit beyond the NTSB's study on drug use, we must remember that a toxicology report is only done on a pilot who died in a crash. Even when there are fatalities involved in an accident, a surviving pilot is not tested. What would the statistics show if all pilots involved in an accident or incident received toxicology testing? I am not proposing testing those pilots; I am merely wondering what percentage of those pilots would be found to have an impairing substance in their blood.
And the plot thickens a bit when we add over the counter, (OTC) supplements to our list of “whatdunits.” Many supplements are widely available and are regulated less strictly by the FDA. For example, Melatonin, St. John’s Wort, DHEA, Ephedra, and Valerian are frequently sold without FDA labeling that would require dosing and side effect information. A check of the websites for the National Institutes of Health, particularly the National Center for Complementary and Integrative Health, and other trusted sources lists some possible undesirable side effects of these supplements, particularly when taken along with some common prescription medications. It is good practice to check with a doctor or pharmacist regarding all our medications and supplements.
We know that any level of impairment, regardless of the cause of the impairment, lowers our capabilities thereby decreasing the margin of safety.1
With no intent to criticize a pilot, assign blame, or to second guess the NTSB, it is often useful to analyze an accident to learn from an unfortunate event. In that spirit, an accident that occurred in Texas is worthy of discussion. The pilot died in the crash of his Piper PA28-140. The investigation determined that the engine was not developing power at the time of impact. An examination of the airplane and engine did not reveal any anomalies that would have prevented normal operation. Though about four gallons of fuel was found in the right fuel tank, the fuel selector was found in the OFF position. The NTSB report states, “Based on the evidence, it is likely the engine lost power due to fuel starvation, which resulted from the pilot shutting off the fuel supply to the engine.” The NTSB probable cause finding states, "The pilot's mismanagement of the fuel supply to the engine, which resulted in fuel starvation."
What causes a pilot to mismanage their fuel supply, as in the case of the National Transportation Safety Board’s Aviation Accident Final Report for # CEN16FA001? That NTSB report states, “A low therapeutic level of diphenhydramine, a sedating common over-the-counter antihistamine used to treat the common cold and hay fever, was detected in the pilot's heart and urine; however, it could not be determined whether the pilot was impaired by the effects of the drug at the time of the accident.” As we try to dig deeper into the causes of accidents, the presence of diphenhydramine raises a flag. After the final report was completed for this accident, the NTSB issued a warning about the long-term effects of that drug. The recommendation called for no flying until at least 60 hours after the last dose of diphenhydramine. (The guidance is a bit more complex than that, but the simple interpretation works out to be 60 hours.) We cannot be sure, but we must consider the possibility that the diphenhydramine lowered the pilot’s capability sufficiently to cause or at least contribute to the error. What is diphenhydramine? It is the main ingredient in Benadryl, ZzzQuil, and other OTC medications.
I believe that most pilots are responsible when it comes to drug and alcohol use. It is possible that the upward trend in drug use among pilots is a result of "accidental impairment." Taking an OTC medication such as a sleep aid, an allergy treatment, or a supplement is not uncommon. We need to make ourselves aware of what might lower our capabilities so that we can make smart decisions about when to fly and when to stay earthbound.
1 Task Load vs. Capabilities for Pilots on YouTube
St. John's Wort on NIH
Melatonin reference on NIH
Valerian reference from NIH
We’d love to know what you think of this PIREP. Please email us at a[email protected] and let us know.
Reprint by permission only. If you would like to obtain reprint requirements and request permission, please email us at [email protected].
Gene Benson has had a lifetime of aviation experience. He has lived and breathed aviation from his first official flying lesson at the age of 14, to his first solo on his sixteenth birthday, to his 8,000 hours of flight instruction given. He has served as the Dean of Aeronautics for an aviation college, as an instructor for a major domestic airline, consultant to several foreign and domestic airlines, and to business aviation. His academic background includes degrees in psychology, education, and business. His specialty now is the application of human factors to error reduction and safety in aviation and other industries. He is presently a FAASTeam Lead Representative and has recently served as a member of the NBAA Safety Committee. View Gene’s work at genebenson.com and his new website - https://www.vectorsforsafety.com/.
Avemco® does not provide technical or legal advice, and is not affiliated with companies whose products and services are highlighted, advertised, or discussed in content contained herein. Content is for general information and discussion only, and is not a full analysis of the matters presented. The information provided may not be applicable in all situations, and readers should always seek specific advice from the FAA and/or appropriate technical and legal experts (including the most current applicable guidelines) before taking any action with respect to any matters discussed herein. In addition, columns and articles solely reflect the views of their respective authors, and should also not be regarded as technical or legal advice.